Oregon, 2012

Wildfire and Hail in Oregon, August 4 to 31, 2012

August 4 to 31, 2012 · NWS PDT · 10 events in 3 counties and zones

An upper level disturbance moving across central Oregon into a hot and unstable atmosphere brought locally severe thunderstorms with large hail, heavy rainfall, and lightning that started wildfires. The Waterfalls2 Fire was started by lightning on August 4 about 22 miles west of Warm Springs.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level disturbance moving across central Oregon into a hot and unstable atmosphere brought locally severe thunderstorms with large hail, heavy rainfall, and lightning that started wildfires.

The Waterfalls2 Fire was started by lightning on August 4 about 22 miles west of Warm Springs. It burned 12, 265 acres before containment on September 15.

The Geneva Fire was started by lightning and burned 1337 acres of juniper, sage, and grass 8.5 miles west of Culver between August 6 and 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 1:50 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 1:50 PM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
250 PM PDT SAT AUG 4 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY...AN UPPER LEVEL RIDGE WILL
CONTINUE TO STRENGTHEN OVER THE AREA FOR THE NEXT 24 HOURS WITH
MOSTLY CLEAR SKIES EXPECTED TONIGHT AND TOMORROW MORNING. THE AIR
MASS OVER THE AREA WILL CONTINUE TO WARM AND TEMPERATURES TONIGHT
WILL BE AROUND 5 DEGREES WARMER THAN LAST NIGHT WITH LOWS IN THE
UPPER 50S TO MID 60S WITH UPPER 40S AND 50S IN THE MOUNTAINS.
TOMORROW WILL SEE SOME MID AND HIGH CLOUDS MOVING IN FROM THE SOUTH
AS A DISTURBANCE APPROACHES THE AREA FROM NORTHERN CALIFORNIA. HIGHS
WILL RISE TO THE MID 90S TO LOWER 100S WITH MID 80S TO MID 90S IN
THE MOUNTAINS. MOISTURE STREAMING NORTH OUT OF NORTHERN CALIFORNIA
AND NEVADA WILL ARRIVE IN THE LATE AFTERNOON AND EVENING. THE
MOISTURE WILL MAINLY BE ABOVE 10,000 FEET BUT THERE WILL BE VERY
UNSTABLE CONDITIONS DUE TO THE HEAT. THE DISTURBANCE ITSELF WILL
PROVIDE ADDITIONAL LIFT AS IT MOVES THROUGH THE AREA AND EXPECT THAT
A CHANCE OF THUNDERSTORMS WILL PROGRESS NORTH FROM CENTRAL OREGON
AND THE OCHOCO-JOHN DAY HIGHLANDS IN THE LATE AFTERNOON AND EVENING
THEN SPREAD ACROSS THE AREA OVERNIGHT AND MONDAY MORNING. THE
MOISTURE PLUME WILL CLEAR OFF TO THE NORTH BY EARLY MONDAY AFTERNOON
BUT WITH CONTINUED UNSTABLE CONDITIONS, EXPECT THAT SOME
THUNDERSTORMS ACTIVITY IN THE MOUNTAINS WILL REDEVELOP AND CONTINUE
INTO THE EVENING BEFORE ENDING. MOST LOCATIONS WILL HAVE A CHANCE OF
THUNDERSTORMS AT TIMES SUNDAY NIGHT AND MONDAY MORNING THOUGH THE
COLUMBIA BASIN WILL REMAIN AT A SLIGHT CHANCE OF THUNDERSTORMS. THE
STORMS WILL BE HIGH BASED AND WHILE SOME COULD BECOME STRONG, THEY
ARE NOT EXPECTED TO REACH SEVERE LEVELS. GUSTY WINDS WILL BE
POSSIBLE AS WILL SMALL HAIL. MUCH OF THE RAIN FALLING OUT OF THE
STORMS WILL EVAPORATE AS IT PASSES THROUGH THE DRY ATMOSPHERE BELOW
IT. THEY WILL NOT BE COMPLETELY DRY BUT RAIN FROM THEM WILL BE
MODEST. COMBINED WITH THE DRY CONDITIONS AND THE EXPECTED FREQUENT
LIGHTNING, CONDITIONS WILL BE RIPE FOR FIRE STARTS. A RED FLAG
WARNING HAS BEEN ISSUED FOR THE ENTIRE AREA FROM SUNDAY MORNING
THROUGH MONDAY EVENING. SEE PRODUCT PDXRFWPDT FOR MORE DETAILS.

MONDAY NIGHT THROUGH TUESDAY MORNING LOOKS QUIET WITH MOSTLY CLEAR
SKIES BUT IN THE AFTERNOON, UNSTABLE CONDITIONS RETURN OVER THE
MOUNTAINS AND MOST MODELS SHOW SOME MID LEVEL MOISTURE AVAILABLE.
THUS, HAVE KEPT A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN
MOUNTAINS AND ALONG THE CASCADE CREST. DO NOT SEE ANY SIGNIFICANT
DISTURBANCES TO AID THUNDERSTORM DEVELOPMENT BUT COULD NOT RULE OUT
A FEW STORMS DEVELOPING JUST FROM THE INSTABILITY. ANY STORMS THAT
DEVELOP TUESDAY WILL ALSO HAVE LITTLE IN THE WAY OF RAIN EXCEPT
IMMEDIATELY UNDER THE CELL. MONDAY AND TUESDAY WILL SEE TEMPERATURES
DROP A DEGREE OR TWO EACH DAY BUT THEY WILL REMAIN SEVERAL DEGREES
ABOVE NORMAL. OVERNIGHT LOWS SUNDAY NIGHT WILL BE IN THE 60S AND
LOWER 70S WITH 50S IN THE MOUNTAINS THEN DROP A COUPLE OF DEGREES
MONDAY NIGHT. WINDS WILL BE FAIRLY LIGHT THROUGH THE PERIOD THOUGH
THE COLUMBIA GORGE AND KITTITAS VALLEY WILL REACH 10 TO 20 MPH
MONDAY AFTERNOON. PERRY

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...THERE WILL BE A SLIGHT
CHANCE OF NOCTURNAL THUNDERSTORMS OVER THE BLUE MOUNTAINS TUESDAY
NIGHT WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN BLUE
MOUNTAINS DURING THE DAY ON WEDNESDAY. OTHERWISE, A DRY SOUTHWEST
FLOW ALOFT WILL PREVAIL OVER THE INTERIOR PACIFIC NORTHWEST THROUGH
SATURDAY.  POLAN

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24
HOURS. AS FOR SKY COVER, CLEAR SKIES WILL PERSIST FOR 6-9 HOURS.
THEN SCATTERED HIGH CLOUDS WITH BASES 20000-25000 FEET AGL WILL MOVE
NORTH INTO CENTRAL OREGON OVERNIGHT AND THEN SPREAD TO NE OREGON AND
EXTREME SE WASHINGTON BY LATE SUNDAY MORNING. CLOUDS BASES AT KBDN
AND KRDM WILL LOWER TO AROUND 15000 FT AGL AFTER 22Z ON SUNDAY
AFTERNOON AS SCATTERED CUMULUS BUILDUPS AND  A FEW CUMULONIMBUS
CLOUDS DEVELOP LATE SUNDAY AFTERNOON IMMEDIATELY SOUTH OF KBDN. THE
THUNDERSTORMS WILL MOVE TO VICINITY OF KBDN AND KRDM BETWEEN
06/00Z-02Z. THE WINDS WILL BE LESS THAN 10 KTS THROUGH THE PERIOD.
POLAN

&&

.FIRE WEATHER...FIRE WEATHER WATCHES HAVE BEEN UPGRADED TO RED FLAG
WARNINGS WITH THE AFTERNOON FORECAST PACKAGE. UPPER LEVEL TROUGH TO
MOVE THROUGH SUNDAY AFTERNOON INTO SUNDAY NIGHT WITH SCATTERED
THUNDERSTORMS. MORNING SOUNDINGS IN VICINITY OF MONSOON OVER
CALIFORNIA AND NEVADA SHOWED MOISTURE WAS AT 15-20K FEET SO HIGH
BASED THUNDERSTORMS WITH MINIMAL RAINFALL ARE EXPECTED. IN ADDITION
TO THE STORMS HIGH TEMPERATURES SUNDAY WILL BE IN THE 90S WITH RH
VALUES 10-20 PERCENT. ADDITIONAL STORMS COULD DEVELOP ON MONDAY AS
AIRMASS REMAINS UNSTABLE.  94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59 100  65  98 /   0  10  20  30
ALW  64  98  70  97 /   0  10  20  30
PSC  61 101  68 100 /   0  10  20  20
YKM  62  98  68  97 /   0  10  20  30
HRI  59 100  67  98 /   0  10  20  20
ELN  59 100  65  96 /   0  10  10  30
RDM  55  96  57  92 /   0  20  30  20
LGD  52  93  59  92 /   0  10  20  30
GCD  55  95  59  93 /   0  10  30  20
DLS  64  98  69  94 /   0  10  30  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 PM SUNDAY TO 11 PM PDT MONDAY
     ORZ041-044-049-050-502-507-508.

     RED FLAG WARNING FROM 11 AM SUNDAY TO 11 PM PDT MONDAY
     ORZ042-503-505-506-509.

WA...RED FLAG WARNING FROM 11 PM SUNDAY TO 11 PM PDT MONDAY
     WAZ024-026>030-520-521.

&&

THREAT INDEX
SUNDAY : YELLOW
MONDAY : YELLOW
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/99/99/94
Hazardous weather outlook, Aug 4, 5:00 AM PST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT SAT AUG 4 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
051230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS AND WARM TEMPERATURES WILL CONTINUE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FIRE WEATHER WATCH SUNDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS SUNDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

FIRE WEATHER WATCH MONDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS MONDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

A DISTURBANCE WILL MOVE INTO CENTRAL OREGON AND THE SURROUNDING AREA
SUNDAY AFTERNOON. THIS WILL COMBINE WITH DAYTIME HEATING AND
MOISTURE TO PRODUCE SOME THUNDERSTORMS ACROSS THIS AREA. THE
DISTURBANCE ALONG WITH THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE INTO NORTH CENTRAL OREGON AND THE SOUTHERN BLUE MOUNTAINS
OVERNIGHT. THUNDERSTORMS THAT DEVELOP SHOULD BE OF THE DRY NATURE
AND THE LIGHTNING COULD CREATE EXTREME FIRE WEATHER CONDITIONS.
THEREFORE FIRE WEATHER WATCHES HAVE BEEN ISSUED ACROSS PORTIONS OF
THE AREA SUNDAY AFTERNOON AND INTO MONDAY. ADDITIONAL INFORMATION
CAN BE FOUND UNDER THE PRODUCT HEADER...PDXRFWPDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Portland,OR radar (KRTX), 189 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

5 lightning, 3 wildfire, 2 hail. Local standard time, as filed.

Wildfire, East Slopes of the Oregon Cascades

When
August 4, 6:00 PM PST to August 31, 11:59 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Park/Forest Service
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Wildfire, East Slopes of the Oregon Cascades

When
August 4, 8:00 PM PST to August 31, 11:59 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Park/Forest Service
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

The Waterfalls2 Fire was started by lightning on August 4 about 22 miles west of Warm Springs. It burned 12, 265 acres before containment on September 15.

Hail, Deschutes

When
August 5, 5:50 PM PST
Where
Deschutes County, 4.94 mi NNW of Lava Butte
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -121.370

Hail, Deschutes

When
August 5, 6:00 PM PST
Where
Deschutes County, 4.41 mi SSW of Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -121.330

Brief large hail occurred during heavy rainfall of 1.26 inches over a 2 hour period.

Lightning, Deschutes

When
August 5, 7:00 PM PST
Where
Deschutes County, 0.86 mi SSW of Sisters
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.288, -121.554

Lightning struck a log home and started a fire in the attic.

Lightning, Deschutes

When
August 5, 7:00 PM PST
Where
Deschutes County, 5 mi E of Sisters
Property damage
$100
Reported by
Newspaper
Coordinates
44.300, -121.449

Lightning struck a tree and started a small grass fire in a residential area.

Lightning, Jefferson

When
August 5, 7:29 PM PST
Where
Jefferson County, 4.82 mi SW of Opal City
Property damage
$500
Reported by
Amateur Radio
Coordinates
44.410, -121.210

Lightning causes a power outage in the Crooked River Ranch subdivision.

Lightning, Deschutes

When
August 5, 7:50 PM PST
Where
Deschutes County, 7.41 mi NW of Sisters
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
44.380, -121.650

Lightning started a house fire in an attic at Black Butte Ranch.

Lightning, Deschutes

When
August 5, 7:57 PM PST
Where
Deschutes County, 0.5 mi W of Bend
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
44.070, -121.310

Lightning started a fire at the Presbyterian Church on 9th Street.

Wildfire, East Slopes of the Oregon Cascades

When
August 6, 11:22 AM PST to August 9, 5:00 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Park/Forest Service
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

The Geneva Fire was started by lightning and burned 1337 acres of juniper, sage, and grass 8.5 miles west of Culver.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406862, 407493, 406854, 406855, 407455, 407461, 406856, 406857, 406858, 406859.